Antibiotics can be toxic killers!

I use antibiotics in my practice. Probably not at the same rate as most of my mainstream colleagues, but with a medical practice that treats a lot of Lyme Disease and other chronic illnesses, I sometimes have to rely on potent antibiotics as a last resort.

After all, if you have a severe illness, they can save your life! When you’re particularly sick, they can create a state of well-being. But they can also cripple you… and even kill you.

The worst offenders are the class of antibiotics called fluoroquinolones – some of the most prescribed drugs in the world. It’s been estimated that over 25 million prescriptions are written for these antibiotics each year.

I initially became aware of their dangers from – of all things – an American Food and Drugs Administration (FDA) warning. It was hard to ignore, since it came in the form of what’s known as a ‘Black Box Warning.’

In 2008, the FDA grudgingly warned that fluoroquinolone antibiotics can cause tendon rupture and inflammation. I say ‘grudgingly’ because it took 20 years since the risk first became known, and a lawsuit by a public interest organisation called Private Citizen, in order to get this Black Box Warning slapped on.1

Unfortunately, the Black Box Warning of 2008 still didn’t adequately stem the tide of fluoroquinolone use – and, as a result, there have been so many reports and articles about fluoroquinolone toxicity that the FDA could no longer soft-pedal the problem.

But you might still get handed a prescription for this dangerous class of drugs – and you might even be sick enough to warrant taking them.

If that happens, it’s important that you know the risks involved… and that you know when to seek help if you start experiencing its toxic effects.

Supercharged to become a killer

The precursor to fluoroquinolones was a weaker class of antibiotics called quinolones, first developed in the early 1960s. They work by interfering with bacterial DNA – so, in a sense they’re similar to chemotherapy drugs.

In the 1980s, a fluoride molecule was added to the quinolone, resulting in fluoroquinolones, a much more potent antibiotic.
Fluoride added to a molecule basically works by making that molecule more soluble in oil-rich tissues. Therefore, a fluorinated medicine can get past the fatty barrier of the nervous system (called the ‘blood-brain barrier’) and penetrate deep into the nervous system.

This way of supercharging a medication with fluoride is common in pharmacology. Prozac (fluoxetine), the acid blocker Prevacid (lansoprazole), and the cholesterol-lowering drug Lipitor (atorvastatin) are all examples of powerful fluorinated medications.

By far, the most common fluoroquinolone antibiotics are Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin). By 2011, Levaquin by itself was the
most commonly-prescribed across all classes of antibiotics.

Permanent damage to your connective tissues

In the same way that it allows the drug to cross the blood-brain barrier, fluorinating the quinolones ensures that they get through your cell walls and mitochondrial membranes
with ease.

However, the mitochondria – or, the ‘power house’ of the cell – is where most DNA strands are found. And the way fluoroquinolones do their damage is the same way they are powerfully antibacterial: they break DNA strands.

It is this damage to mitochondrial DNA that is thought to be the basis of fluoroquinolone toxicity, particularly to nerve tissue and tissue that requires constant repair, like connective tissue.

Tendon damage and rupture are the main connective tissue side effects of fluoroquinolones. This has been confirmed in many studies and, in fact, is the basis of the Black Box Warning. Many of the routine tendonitis and tendon ruptures that orthopaedists, emergency rooms, and GPs see every day are thought to be caused by fluoroquinolones used at an earlier time.

We may be seeing an epidemic of fluoroquinolone connective tissue disorders and not even know it, due to poor medical history taking and poor education.

And, unfortunately, the damage is irreversible.

Tendon damage is just the tip of the iceberg

As I mentioned before, it turned out that that early Black Box Warning just wasn’t enough to keep doctors from prescribing these drugs… or patients from taking them. Then, in November 2015, the FDA held hearings about the toxicity of fluoroquinolone use – and that’s when THOUSANDS of patients brought to light a host of OTHER side effects that hadn’t otherwise been listed or discussed as a risk.

In fact, it turns out that the complete list of adverse effects associated with fluoroquinolones would take up this entire newsletter – so, I’ll just touch on a couple of
the highlights.

A 2015 article in the prestigious British Medical Journal raised the question of an even more dangerous side effect of fluoroquinolone-associated connective tissue damage: aortic aneurysms.2 These are the result of weakening of connective tissue in the wall of the aorta and of other arteries.

Aortic aneurysms can result in death or emergency surgery – especially if they’re not diagnosed in time (something that’s not easily done). In fact, the injuries and side effects
can occur after you stop taking the antibiotics.

In addition, evidence of peripheral neuropathy is beginning to mount. Fluoroquinolones penetrate easily into nerve tissue and apparently cause damage to the peripheral nerves in the hands and feet.

A 2014 study published in Neurology demonstrated the increased risk of peripheral neuropathy with fluoroquinolone use and seemed to imply that first-time users of these antibiotics were most at risk.3

Other components of the nervous system and connective tissues are also vulnerable to the damage of fluoroquinolones. One study in JAMA showed that the risk of macular degeneration – a serious and potentially blinding condition – was five times more common in those who’ve been on fluoroquinolones.4

Make sure FQs are really, really your last resort

Just last year, the medical authorities issued a new, more strongly-worded warning to include the added risks of peripheral neuropathy and central nervous system damage. As it states, doctors should ‘Reserve fluoroquinolone antibiotics for patients who have no alternative treatment options’.
Hopefully, you’ll never require treatment with such a dangerous medication. If you do – and there are, indeed, NO alternatives available – make sure that all possible adverse effects are described to you.

And if you are already taking one of these fluoroquinolone drugs, don’t ignore any symptom – especially something neurologic or musculoskeletal. It may mean the difference between life and death.

Wishing you the best of health,

Dr. Glenn S. Rothfeld
Editor
Nutrition & Healing


Full references and citations for this article are available in the downloadable PDF version of the monthly Nutrition and Healing issue in which this article appears.

Leave a comment

Be part of the conversation by becoming a Premium Member. Click here to learn more about membership.


Leave a Reply

Your email address will not be published. Required fields are marked *